Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Topeka, KS

April 19, 2003Coffey County, Franklin County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 19, 2003, 5:53 PM CDT for Coffey County, Franklin County, Osage County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 5:53 PM CDT (22:53 UTC)
Expired
Apr 19, 2003, 6:45 PM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Coffey County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 5:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS53 KTOP 192253
SVRTOP
KSC031-059-139-192345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS
  SOUTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 645 PM CDT

* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF BURLINGTON...OR ABOUT 26 MILES
  SOUTHEAST OF EMPORIA...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  BURLINGTON
  WAVERLY
  WILLIAMSBURG
  QUENEMO
  POMONA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3828 9586 3813 9571 3853 9534 3864 9548

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:23 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 19, 3:23 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
323 PM CDT SAT APR 19 2003

MAIN FORECAST CONCERN IS WITH CONVECTION TONIGHT AND PRECIP CHANCES
MID WEEK.

CONVECTION HAS STARTED TO FIRE AGAIN ACROSS SOUTH CENTRAL KS. THIS
IS IN LARGE PART DUE TO SHORTWAVE ENERGY ROTATING THROUGH THE BASE
OF THE CLOSED LOW. A COLD FRONT ALSO STRETCHES FROM NORTH CENTRAL KS
THROUGH SOUTHWEST KS. THIS SHOULD BE THE MAIN SURFACE FOCUS FOR
CONVECTION TONIGHT. WITH THE FRONT EXPECTED TO SLOWLY MOVE EAST AND
SOUTH THIS EVENING...HAVE CATEGORICAL POPS ACROSS THE EASTERN HALF
OF THE CWA WITH CHANCE POPS BEHIND THE FRONT. THE UPPER WAVE MOVES
OFF TO THE NORTH EAST QUICKLY TONIGHT. MODELS HAVE BEEN TRENDING
FASTER WITH IT. WITH CONFLUENT FLOW OVERHEAD HAVE REMOVED PRECIP FOR
TOMORROW MORNING. HOWEVER...EXPECT MOST OF THE DAY TO REMAIN CLOUDY
WITH A COOL NORTHWEST WIND.

THERE ARE NO REAL BIG SWINGS IN THE MODELS FROM THIS MORNING AND THE
REMAINDER OF THE FORECAST REFLECTS THIS. CONTINUED DRY FOR MONDAY
AND TUESDAY. THE UPPER LOW SPINS AROUND THE GREAT LAKES AREA WHICH
MAY HELP TO KEEP SOME CLOUDS OVER NORTHEAST SECTION, BUT PRECIP
SHOULD STAY NORTH AND EAST OF THE CWA. NEXT UPPER LOW STILL ON
SCHEDULE FOR LATE TUESDAY AND WEDNESDAY. STILL SUSPICIOUS OF QPF
GENERATED BY GFS ON TUESDAY WITH LITTLE SYNOPTIC FEATURES SUPPORTING
IT. THERE IS SOME UNCERTAINTY IN THE TRACK OF THIS LOW AS IT MOVES
ACROSS THE PLAINS. HAVE FOLLOWED THE PMDEPD WITH A MORE SOUTHERLY
TRACK. THIS WAS HOW THE PREVIOUS FORECASTS WHERE HANDLING IT. THE
ONE CONCERN IS THAT THE LOW IS A LITTLE SLOWER DUE TO BEING CUTOFF
FROM THE MAIN FLOW. HAVE HELD ONTO POPS UP TO 12Z FRI BUT KEPT THE
DAY TIME HOURS DRY. SATURDAY LOOKS TO BE DRY WITH SHORTWAVE RIDGING
OCCURRING AS ANOTHER SYSTEM DROPS DOWN THE WEST COAST.

TEMPS THROUGHOUT THE FORECAST LOOK TO REMAIN AROUND CLIMO OR
SLIGHTLY BELOW. THE CURRENT BLOCKING PATTERN IS ALLOWING FORM
MODIFIED AIR TO MOVE SOUTH PERIODICALLY. THIS COMBINED WITH CLOUDS
AND CHANCES FOR RAIN WILL KEEP TEMPS FROM GETTING TO WARM.

.TOP...NONE.

WOLTERS
Hazardous weather outlook, Apr 19, 4:08 PM CDT, 1 hour 45 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE INTO PARTS OF CENTRAL AND NORTHEAST KANSAS
BY 6 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO CAN NOT BE RULED OUT...
ESPECIALLY ACROSS EAST CENTRAL KANSAS.

THE AREA WITH THE HIGHER CHANCES FOR HAIL AND DAMAGING WINDS IS
SOUTHEAST OF A LINE FROM ABILENE...THROUGH MANHATTAN TO SENECA. THE
GREATEST THREAT FOR AN ISOLATED TORNADO WILL BE SOUTH OF A LINE FROM
COUNCIL GROVE...THROUGH TOPEKA TO LAWRENCE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THROUGH THIS EVENING...ESPECIALLY IN
EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:34 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee41 min
Apr 18, 10:49 PM CDTSevere Thunderstorm WarningTOPShawnee31 min
Apr 18, 11:16 PM CDTSevere Thunderstorm WarningTOPLyon, Osage29 min
Apr 18, 11:22 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee38 min
Apr 18, 11:46 PM CDTSevere Thunderstorm WarningTOPOsage29 min
Apr 19, 12:04 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee26 min
Apr 19, 12:32 AM CDTSevere Thunderstorm WarningTOPDouglas28 min
Apr 19, 6:08 AM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee52 min
Apr 19, 6:17 PM CDTSevere Thunderstorm WarningTOPShawnee28 min
Apr 19, 6:26 PM CDTSevere Thunderstorm WarningTOPFranklin34 min
Apr 19, 6:26 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon64 min
Apr 19, 6:53 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.